I was taking 90 mg of Cymbalta started having severe anxiety so I cut back to 60 mg. I still suffered. I cut back to 30 mg and it's subsided but it's still there. I wake up absolutely emotionally and physically drained. What is going on?!
Why is cymbalta causing me more anxiety?
Question posted by makeupartist61 on 14 Aug 2012
Last updated on 28 February 2018 by Mcmo11
had substance abuse 7 years ago and suddenly developed anxiety disorder. I was put on many meds then on cymbalta 60mg and within 3 months everything was back to normal and my doc weaned me of another 3 months. I lived the best years of my life from 2012 traveling working got married have a daughter everything with 0 anxiety until last month. I started feeling like am losing my mind along with intense fear and then I realised my anxiety came back Same doc put me back on 30mg of cymbalta in the morning along with 2.5mg zyprexa at night for 1 month 10 days into the treatment felt normal again I couldn't be much happier went back to the old me BUT unfortunately the last 3 days anxiety came back very high. I talked to my doc today and he told me to keep the dosages like they are and to wait a little... so is it possible that the drug stopped working or its just my body is readjusting?? Did anyone have similar experience where the medication worked the first 10 days and then anxiety came back?"
I am on 60 mg. /day and I am having the same problem with anxiety!!!
What is the problem???
I started taking Cymbalta a week ago. I hand never found an anti-depressant that didn't cause me more anxiety so trying this one. So far I feel horrible. Panic attacks, anxiety and depression. This was supposed to help all these symptoms! I also take Klonopin.
I'm afraid to keep taking Cymbalta. Any thoughts?
All I have is info about what happened to me and what my psychiatrist advised. I was on 20 mg cymbalta for just one week which was absolutely the worse week I've ever experienced. I had more anxiety--even panic attacks that I'd never experienced before along with headaches and severe abdominal pain. I called the psych and she advised me to stop it. She felt that because of a small dose and short duration I could just stop which I did. I did have some mild withdrawal symptoms for about 2 weeks but they were more tolerable than the side effects. Although my PCP said such a low dose wold not cause side effects or withdrawal symptoms my psych disagreed with him and said that some people cannot tolerate even a small dose and can have a paradoxical effect with increased anxiety symptoms. She agreed that I should not try other antidepressants. So maybe you are one of those people who cannot tolerate cymbalta. She suggested Buspirone which I am researching and thinking about.
The normal starting dose for Cymbalta is 60mg up to 120 mgs per day,so I don't think your Dr could be considered out of line as far as that goes. Anxiety is one of the extremely rare but possible and serious side effects,and you should contact your Dr immediately,letting them in on what is going on,including the fact that you have been tweaking your meds yourself.I'm assuming that you are new to these types of medications,so you should know and understand that they should never be adjusted without medical advice from a qualified Dr. The consequences of the DIY method can be very bad. Antidepressants are not just a pill,they work in a certain area of the brain,to alter the brain chemistry,hopefully for the better. So don't feel like you can't or should'nt call your Dr to let them know that all is not well.
Hello makeupartist61. Anxiety, agitation effects between 2 to 5% of people taking Cymbalta. It is a common, considered normal side effect to taking the drug. Best talk to your doctor because it might be time for another drug to take its place. Regards pledge
Hi makeupartist - I do wish you had mentioned how long you had been on this medication and who prescribed it to you. While I don't think you were started on that dose... perhaps it was too high for you and it also isn't uncommon to be given another med to compliment it thus alleviating any of those side effects. I was on it for a long, long time with very little issue but the "weight". I ended up at 60 mg overall and that was a great dose for me. I also was prescribed 1-2mg of Ativan to take at night and that keeps me calm. It is never, ever a good idea to start messing with your doses because the side effects can be even worse than the ones you initially experienced. Please do contact your doctor immediately. If a psychiatrist isn't prescribing this med, I suggest you get one. I hate it when PCP prescribe these meds and wonder why their patients get so freaking wacky and weird.
Call in the morning and get your doctor's input, okay?
I can't believe any psychiatrist would start anyone on 90 mgs of Cymbalta??? Whatever was that person thinking of ... its beyond me, but as maso explained, this is a serious side effect listed for all SNRI's. Your brain chemistry and neurotransmitters must be screaming at you. Please call the doc and explain your particular situation as the increased anxiety needs to be addressed. If, in fact, you weren't taking Cymbalta as prescribed, its going to be most difficult for the doc to trust you with any benzo. Just be aware of that, never lie to your shrink or you may not receive the best care. And they are accepting of mistakes, but not lies. So tell the doc your story and ask for help.
If this is the doc who prescribed 90 mgs of Cymbalta, might want to ask him/her why???
Good luck in the psychiatric mirasmus ... may the Force be with you...
The Crazed Sweet Hippie
These meds take several weeks to really start to work. Once we start messing with the Dr's instructions we suffer for it, especially with THIS particular med, although this is true for most meds. We play Dr then we complain and get alarmed when things go awry. What's going on? Contact your Doc and tell him/her that you messed with the dosing, hopefully they'll help you get back on track and on the road to healing (that is if you don't change the Dr's instructions) . Hope this helps.
You probably reacted to the side effects because your dose , for you, was too high, you must get in touch with your Dr. asap, as mood changes such as anxiety are considered serious side effects of this antidepressant, and if experienced, you must seek immediate medical attention.
Click on the link for a list of side effects of this SSNRI:
Or perhaps this antidepressant is not the right one for you, discuss it with you Dr.
All the best,
- Cymbalta uses and safety info
- Cymbalta information for Healthcare Professionals (includes dosage details)
- Side effects of Cymbalta (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.